Texas, 2013Damaging Winds in Texas, March 17, 2013
March 17, 2013 · NWS AMA · 12 events in 6 counties and zones
During the afternoon hours of the 17th an upper level shortwave trough moved across the Texas Panhandle. This trough provided sufficient synoptic forcing to cause convection to develop along a surface trough moving into the Texas Panhandle from central New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of the 17th an upper level shortwave trough moved across the Texas Panhandle. This trough provided sufficient synoptic forcing to cause convection to develop along a surface trough moving into the Texas Panhandle from central New Mexico. While midlevel moisture was sufficient for convection to form, there remained a deep dry layer leading to a damaging wind threat. This threat was verified as multiple 58 mph or higher thunderstorm wind gusts were reported from across the southern Texas Panhandle. As the convection moved through the central portion of the Panhandle, a visible decrease in intensity and coverage could be seen in both radar data and satellite imagery. The decrease in intensity was due to the storms moving east of the instability axis, and into a more stable environment. While some damage was reported no injuries were related to thunderstorm activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 17, 2:40 PM CST, 24 minutes earlier.
Area forecast discussion, Mar 17, 2:40 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN MAR 17 2013
.DISCUSSION...
THIS AFTERNOON STRONG/SEVERE CHANCES...
ISOLATED GUSTY WINDS TO 60 MPH WILL BE POSSIBLE IN MAINLY THE
WESTERN 3 TIERS OF PANHANDLE COUNTIES LATE THIS AFTERNOON. A BROKEN
LINE OF SHOWERS AND STORMS JUST MOVING INTO THE PANHANDLES FROM NM
WILL ENCOUNTER ROUGHLY 300-500 J/KG MLCAPE AND 600-800 J/KG DCAPE
AND A MODESTLY DRY LOW LVL AIRMASS. THE MAIN WIND THREAT SHOULD END
BY AROUND 8 PM.
MONDAY THROUGH SUNDAY...
VERY FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. GOING FORECAST
FAVORING COOLER AND MORE UNSETTLED ECMWF CONTINUES TO LOOK LIKE THE
BEST BET AS WNW ZONAL UPR FLOW PREVAILS. PRECIP CHANCES SHOULD BE
HIGHEST IN THE NE CWA ON WED NIGHT THROUGH THU NIGHT...THOUGH MUCH
UNCERTAINTY STILL EXISTS AS STRENGTH AND TIMING OF WEAK WNW FAST
FLOW WAVES ARE ALWAYS DIFFICULT TO PIN DOWN. WINTRY PRECIP STILL
LOOKS TO BE A POSSIBILITY THU NIGHT...THOUGH AT THIS TIME IT DOES
NOT LOOK LIKE ANY KIND OF A MAJOR STORM.
ANOTHER WAVE IN THE FAST FLOW COULD AFFECT THE AREA SATURDAY WITH
ANOTHER SHOT AT SOME PRECIP. GIVEN POOR MODEL AGREEMENT...HELD OFF
ON ADDING A MENTION OF RAIN OR SNOW FOR SAT THOUGH TRENDS WILL NEED
TO BE WATCHED FOR A DEEPER SOLUTION TO THE PASSING UPR WAVE.
AFTER SPENDING THE FIRST SEVERAL DAYS NEAR NORMAL...TEMPERATURES
WILL TANK ON FRIDAY AND REMAIN WELL BELOW NORMAL THROUGH THE
WEEKEND. IF THE ECMWF PANS OUT...HIGHS COULD BE NEARLY 30 DEGREES
BELOW NORMAL ON SATURDAY. TRENDED HIGH TEMPERATURES DOWNWARD A BIT
FURTHER...THOUGH THEY MAY NOT BE COLD ENOUGH.
SIMPSON
&&
.FIRE WEATHER...
INCREASED AMOUNTS OF MOISTURE THIS AFTERNOON HAVE PRECLUDED ELEVATED
FIRE WEATHER CONDITIONS FROM DEVELOPING IN SPITE OF GUSTY WINDS. NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THE REST
OF THIS WEEK.
SIMPSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 35 63 32 65 36 / 5 0 0 0 0
BEAVER OK 30 59 28 62 35 / 10 0 0 0 0
BOISE CITY OK 29 59 26 62 32 / 10 0 0 0 0
BORGER TX 38 61 35 63 39 / 5 0 0 0 0
BOYS RANCH TX 34 64 31 65 36 / 5 0 0 0 0
CANYON TX 35 65 32 65 36 / 5 0 0 0 5
CLARENDON TX 39 64 34 66 39 / 5 0 0 0 5
DALHART TX 30 62 28 64 33 / 5 0 0 0 0
GUYMON OK 31 61 28 61 34 / 10 0 0 0 0
HEREFORD TX 34 65 32 66 36 / 5 0 0 0 5
LIPSCOMB TX 33 59 30 62 36 / 5 0 0 0 0
PAMPA TX 36 60 32 63 37 / 5 0 0 0 0
SHAMROCK TX 39 62 34 65 40 / 5 0 0 0 5
WELLINGTON TX 42 64 36 67 41 / 5 0 0 0 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
15/09
Hazardous weather outlook, Mar 17, 2:51 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT SUN MAR 17 2013
OKZ001>003-TXZ001>020-181300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
351 PM CDT SUN MAR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE WESTERN HALF
OF THE PANHANDLES LATE THIS AFTERNOON. THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS...ISOLATED WIND GUSTS TO 60
MPH WILL BE POSSIBLE THROUGH 8 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE FOR A BIT OF WINTRY PRECIPITATION TOWARD THE
END OF THE WEEK AND INTO NEXT WEEKEND. AT THIS TIME...THE BEST
CHANCES FOR LIGHT ACCUMULATING SNOWS LOOK TO BE OVER THE NORTHEASTERN
PANHANDLES ON THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME THOUGH ANY STRONG
WIND REPORTS WOULD BE APPRECIATED.
SIMPSON
In the hours before
Special weather statement, Mar 17, 3:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT SUN MAR 17 2013
TXZ006-011-016-172130-
DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
401 PM CDT SUN MAR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...HARTLEY AND DEAF SMITH
COUNTIES UNTIL 430 PM CDT...
AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
AMISTAD TO 5 MILES SOUTH OF GLENRIO...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
VEGA... HEREFORD... WILDORADO...
SIMMS... ROMERO... HARTLEY...
GLENRIO... DAWN... CHANNING...
BOYS RANCH... BOOTLEG... ADRIAN...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 52.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3474 10304 3604 10305 3604 10217 3475 10217
TIME...MOT...LOC 2101Z 268DEG 36KT 3584 10298 3511 10294
LG
Thunderstorm Wind, Deaf Smith
- When
- March 17, 3:04 PM CST to 3:05 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
The West Texas Mesonet site 11 miles west northwest of Bootleg (Deaf Smith County) reported a 58 mph thunderstorm wind gust from a line of thunderstorms as they moved eastward across Deaf Smith and Oldham Counties.
Thunderstorm Wind, Oldham
- When
- March 17, 3:15 PM CST to 3:16 PM CST
- Where
- Oldham County, 1.32 mi ENE of Adrian
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.280, -102.660
As a line of thunderstorms moved across Oldham and Deaf Smith County, tree limbs were blown down in Adrian (Oldham County). An estimation of 60 mph outflow winds from the thunderstorms was determined using radar.
Thunderstorm Wind, Deaf Smith
- When
- March 17, 3:28 PM CST to 3:29 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
The West Texas Mesonet site 11 miles west northwest of Bootleg (Deaf Smith County) reported a 58 mph thunderstorm wind gust as convection moved across Deaf Smith County.
Thunderstorm Wind, Potter
- When
- March 17, 4:07 PM CST to 4:10 PM CST
- Where
- Potter County, 3.46 mi ENE of Bushland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.010
As a line of thunderstorms moved into Potter County, the KVII Schoolnet site at the Oasis RV Resort reported a 60 mph wind gust. The gust was caused by the outflow from these storms and persisted for several minutes.
Thunderstorm Wind, Deaf Smith
- When
- March 17, 4:10 PM CST to 4:11 PM CST
- Where
- Deaf Smith County, 1.84 mi WNW of Hereford
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.830, -102.430
The West Texas Mesonet site 2 miles west northwest of Hereford (Deaf Smith County) reported a 58 mph thunderstorm wind gust from the outflow of a line of thunderstorms moving across the southwestern Texas Panhandle.
Thunderstorm Wind, Potter
- When
- March 17, 4:12 PM CST to 4:14 PM CST
- Where
- Potter County, 3.46 mi ENE of Bushland
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -102.010
The KVII Schoolnet site at the Oasis RV Resort reported a 61 mph wind gust from the out flow of thunderstorms as they moved across Potter and Randall County.
Thunderstorm Wind, Moore
- When
- March 17, 4:14 PM CST to 4:15 PM CST
- Where
- Moore County, 0.69 mi N of Dumas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.860, -101.970
A member of the public estimated a 60 mph wind gust from an collapsing thunderstorm over the city of Dumas (Moore County). No damage or injuries were reported in relation to this storm.
Thunderstorm Wind, Randall
- When
- March 17, 4:17 PM CST to 4:18 PM CST
- Where
- Randall County, 5.73 mi SW of Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 35.140, -101.890
An NWS Employee on the southwest side of Amarillo (Randall County) estimated a 60 mph thunderstorm wind gust as the line of thunderstorms moved over their location.
Thunderstorm Wind, Randall
- When
- March 17, 4:20 PM CST to 4:21 PM CST
- Where
- Randall County, 4.46 mi NW of Timbercreek Canyon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.100, -101.870
A member of the public estimated a 60 mph wind gusts as the line of thunderstorms moved over their location in Timbercreek Canyon (Randall County).
Thunderstorm Wind, Potter
- When
- March 17, 4:30 PM CST to 4:32 PM CST
- Where
- Potter County, 3.85 mi NNW of (Ama)amarillo Intl A
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.270, -101.750
The outflow produced from a line of thunderstorms across both Potter and Randall County blew power lines and power poles over on the northeast side of Loop 335 in Amarillo (Potter County).
Thunderstorm Wind, Potter
- When
- March 17, 4:30 PM CST to 4:32 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
The Amarillo ASOS reported a 60 mph wind gust as the line of thunderstorms moved over the station. Also visibilities were briefly reduced to a 1/2 mile due to dust with the initial outflow.
Thunderstorm Wind, Hutchinson
- When
- March 17, 5:06 PM CST to 5:07 PM CST
- Where
- Hutchinson County, Hutchinson Co Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.700, -101.400
The outflow from a collapsed thunderstorm caused the Borger (Hutchinson County) ASOS to observe a 58 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
- High Wind in Nebraska, March 17, 201357 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442359, 442360, 442361, 442362, 442363, 442364, 442365, 442366, 442367, 442358, 442368, 442369.